What Are the Different Tetracycline Antibiotics?

Tetracycline antibiotics are often prescribed to treat infections in the respiratory tract.
Tetracycline hydrochloride can be used to treat Rocky Mountain spotted fever, which is spread by ticks.
Tetracycline antibiotics are used to treat a wide array of bacterial infections.
Article Details
  • Written By: Angela Crout-Mitchell
  • Edited By: Jenn Walker
  • Last Modified Date: 21 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The three main types of tetracycline antibiotics include doxycycline, minocycline, and tetracycline, and are used to treat a vast number of bacterial infections. This family of antibiotics is commonly prescribed to treat infections of the respiratory system, urinary tract, and the middle ear as well as the sinuses and skin. These antibiotics also are often used to treat Rocky Mountain spotted fever, Lyme disease, and typhus and may also be used to treat serious acne conditions. In many cases, the three types of tetracycline are often interchangeable and may be beneficial for similar diseases and conditions. The prescribing physician will determine which antibiotic best fits the needs of the patient and the individual illness or infection.

Doxycycline is the most commonly prescribed of the tetracycline antibiotics and is used for a variety of bacterial infections and illnesses. It was discovered in 1940 by Dr. Benjamin Duggar of New York and is derived from Streptomyces aureofaciens, a soil dwelling bacteria. When used in combination with a topical retinoid, this antibiotic is incredibly effective at treating acne vulgaris, the form of acne responsible for deep, red blemishes that commonly result in permanent scarring of the skin. Doxycycline also is prescribed to patients suffering from Rocky Mountain spotted fever, respiratory infections, and gonorrhea, among many others. It may be used for certain types of urinary tract infections and shingles as well.

Ad

Another often used type of the tetracycline antibiotics is minocycline, which was discovered in 1948. It is similar to doxycycline, but minocycline offers more antistaphylococcal abilities and is derived from both Streptomyces aureofaciens and Streptomyces rimosus. Doctors frequently prescribe this antibiotic for infections of the skin and skin structures, such as acne and cysts, and the respiratory tract. Trachoma, plague, and cholera are often treated with this medication as well as tick fevers and urinary tract infections. This type of antibiotic is typically very well tolerated by most patients, making it extraordinarily effective.

The final type of the tetracycline antibiotics is known as tetracycline and is used to inhibit the production of health damaging bacteria in the body. Much like the other types of tetracyclines, this original form is very effective in the treatment of a tremendous number of bacterial infections, such as amebic parasites and rosacea. The tetracycline family of antibiotics are generally well tolerated by adults, but are not generally recommended for children under eight years old, as there has been some evidence of these antibiotics affecting bone development. Other potential side effects include stomach cramping, soreness of the tongue and mouth, and a heightened sensitivity to sunlight, resulting in serious sunburns in some cases.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Oceana
Post 8

@shell4life - It is sad that we have to give up yogurt while on minocycline, because doctors say that eating yogurt can prevent yeast infections, which antibiotics are known to cause. So, I took acidophilus tablets instead while on minocycline.

They contain the live cultures found in yogurt that prevent yeast infections. As far as I know, they do not inhibit the effectiveness of minocycline.

I got over my infection, and I also did not develop a yeast infection while on minocycline, so I guess it worked. I keep the acidophilus tablets around and I use them whenever I take any antibiotic that says to avoid dairy products while on it.

shell4life
Post 7

I took minocycline for a urinary tract infection once. I remember that I had to take it with food, or it would make me feel really sick and I would get stomach cramps.

I had to take it three times a day. While I was on it, I had to give up eating cereal for breakfast, because milk and other dairy products can keep minocycline from doing its job. I switched to eating English muffins and a banana until I was done with the drug.

As long as I took it with food, I was fine. I hated giving up yogurt and milk for a week, but getting over the urinary tract infection was more important than eating exactly what I wanted.

OeKc05
Post 6

Sensitivity to the sun is a major side effect of most antibiotics. I am always careful about the amount of time I spend outdoors while on antibiotics, especially after what happened during the summer I was on tetracycline.

I had to take it for two months, and this was right during swimming season. I didn’t want to miss out on every trip to the lake that my friends took, so I just put on 70 SPF sunscreen and hoped for the best.

I burned so badly, even though I kept applying sunscreen every hour and a half. My skin itched because it was burned so deeply, and my arms even developed black scabs after a week.

Perdido
Post 5

@myharley - That’s strange that you only had to take the antibiotic during flareups. I had to take mine every day.

In my mid-twenties, I got deep red bumps along my jawline and on my chin. The breakouts got so bad that I decided to see a dermatologist.

He told me that doxycycline could work wonders for this condition. He started out by draining a few of the red cysts and giving me a chemical peel, and then he had me take a daily antibiotic for several months.

I never knew before this happened that any doctor would prescribe an antibiotic for such a long period of time. Doxycycline was gentle enough that I didn’t experience any negative side effects, though. The only thing it did was clear up my acne.

John57
Post 4

I had chicken pox when I was younger, and came down with shingles when I was an adult. This can really be painful and a long, slow process to treat.

I had many classic symptoms, but my hair also became very thin along with the pain and fatigue. Doxycycline was the first antibiotic my doctor gave me for treatment.

Fortunately this antibiotic worked and I didn't have to try others. Some people react strangely to different antibiotics and many times they have to end up taking more than one.

andee
Post 3

One of my good friends ended up with Lyme disease. She went through all kinds of tests before they finally figured out this is what she had.

At first she was given some form of tetracycline to help clear up her infection. When this didn't work, she had to go to the hospital for intravenous antibiotic treatment.

I am not sure if they used a form of tetracycline for this treatment or if it was a different form of antibiotic. It took several months of doing this a few times a week until the Lyme disease completely cleared up.

There is something more potent about receiving the antibiotic directly in your bloodstream like this. It seems to have a better effect when your body is really fighting an infection and oral medication isn't helping.

myharley
Post 2

I never really had troubles with acne when I was a teenager, but when I was in my 30's my face really started breaking out.

My doctor told me that adult acne is very common and she sees it quite often. She gave me a prescription for minocycline to use when I had a break out.

I started taking this and my acne cleared up within a couple weeks. I didn't continue to take it on a daily basis, but only when I would have a flare up.

This way my body did not build up resistance to it and I didn't get a dreaded yeast infection. The only thing I had to be really careful of was not spending much time out in the sun when I was taking it.

bagley79
Post 1

When I was a teenager I had bad acne. I went to a dermatologist and was given some oral tetracycline. I used this along with an antibiotic cream and it really helped clear up my acne.

The worst thing was I had to stay on it for an extended period of time or my acne would return. I then learned that there are usually side effects from antibiotics.

After so long, I began to develop a yeast infection from continuous use of the tetracycline.

This then becomes a vicious cycle trying to treat. By going off the tetracycline I could avoid the yeast infection, but then my acne returned.

Using the antibiotic cream alone never had as good of results treating the acne as taking the oral tetracycline did.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email